Alert archive / New Mexico / Flash Flood Watches in 2021
Flash Flood Watch 27, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood watch at Sep 30, 2021, 2:58 AM MDT for 17 counties in New Mexico. It took effect at Sep 30, 2021, 6:00 AM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2021, 2:58 AM MDT (08:58 UTC)
- In effect from
- Sep 30, 2021, 6:00 AM MDT
- Expired
- Sep 30, 2021, 2:33 PM MDT
- In force
- 9 hr
- Issued by
- NWS Albuquerque, NM
- Flood severity
- None
Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Colfax County, NM, Lincoln County, NM, Los Alamos County, NM, McKinley County, NM, Mora County, NM, Rio Arriba County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Santa Fe County, NM, Socorro County, NM, Taos County, NM, Torrance County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 38 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2789 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
418 WGUS65 KABQ 300858 FFAABQ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Albuquerque NM 258 AM MDT Thu Sep 30 2021 NMZ203-204-206-207-210>219-221>226-301800- /O.NEW.KABQ.FF.A.0027.210930T1200Z-211001T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Far Northwest Highlands-Northwest Highlands-West Central Mountains-West Central Highlands-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass-Northern Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area-Middle Rio Grande Valley including the Albuquerque Metro Area-Sandia and Manzano Mountains including Edgewood-Estancia Valley-Central Highlands-South Central Highlands-Upper Tularosa Valley-South Central Mountains- 258 AM MDT Thu Sep 30 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 6 AM MDT THIS MORNING THROUGH THIS EVENING... The National Weather Service in Albuquerque has issued a * Flash Flood Watch for portions of central, north central, and west central New Mexico, including the following areas, in central New Mexico, Central Highlands, Estancia Valley, Middle Rio Grande Valley including the Albuquerque Metro Area, Sandia and Manzano Mountains including Edgewood, South Central Highlands, South Central Mountains and Upper Tularosa Valley. In north central New Mexico, East Slopes Sangre de Cristo Mountains, Espanola Valley, Far Northwest Highlands, Glorieta Mesa Including Glorieta Pass, Jemez Mountains, Northern Sangre de Cristo Mountains, Northwest Highlands, Santa Fe Metro Area, Southern Sangre de Cristo Mountains, Tusas Mountains Including Chama and Upper Rio Grande Valley. In west central New Mexico, West Central Highlands and West Central Mountains. * From 6 AM MDT this morning through this evening. * A storm system approaching from the west will steer an abundant amount of moisture into New Mexico today. Widespread rain showers and embedded thunderstorms with locally heavy rainfall are expected. There is also the potential for showers and storms to train repeatedly over some locations. * The potential exists for flash flooding to develop. Areas of steep terrain, urban and low lying areas, and recent burn scars will be most susceptible to excessive rainfall and rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && $$ 15
2 follow-up statements
552 WGUS65 KABQ 301749 FFAABQ Flood Watch National Weather Service Albuquerque NM 1149 AM MDT Thu Sep 30 2021 NMZ203-204-206-207-210>219-221>226-010600- /O.CON.KABQ.FF.A.0027.000000T0000Z-211001T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Far Northwest Highlands-Northwest Highlands-West Central Mountains-West Central Highlands-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass-Northern Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area-Middle Rio Grande Valley including the Albuquerque Metro Area-Sandia and Manzano Mountains including Edgewood-Estancia Valley-Central Highlands-South Central Highlands-Upper Tularosa Valley-South Central Mountains- 1149 AM MDT Thu Sep 30 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of central, north central, and west central New Mexico, including the following areas, in central New Mexico, Central Highlands, Estancia Valley, Middle Rio Grande Valley including the Albuquerque Metro Area, Sandia and Manzano Mountains including Edgewood, South Central Highlands, South Central Mountains and Upper Tularosa Valley. In north central New Mexico, East Slopes Sangre de Cristo Mountains, Espanola Valley, Far Northwest Highlands, Glorieta Mesa Including Glorieta Pass, Jemez Mountains, Northern Sangre de Cristo Mountains, Northwest Highlands, Santa Fe Metro Area, Southern Sangre de Cristo Mountains, Tusas Mountains Including Chama and Upper Rio Grande Valley. In west central New Mexico, West Central Highlands and West Central Mountains. * Through this evening. * A storm system approaching from the west will steer an abundant amount of moisture into New Mexico today. Widespread rain showers and embedded thunderstorms with locally heavy rainfall are expected. There is also the potential for showers and storms to train repeatedly over some locations. * The potential exists for flash flooding to develop. Areas of steep terrain, urban and low lying areas, and recent burn scars will be most susceptible to excessive rainfall and rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && $$ 34
106 WGUS65 KABQ 302033 FFAABQ Flood Watch National Weather Service Albuquerque NM 233 PM MDT Thu Sep 30 2021 NMZ203-204-206-207-210>219-221>226-302145- /O.CAN.KABQ.FF.A.0027.000000T0000Z-211001T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Far Northwest Highlands-Northwest Highlands-West Central Mountains-West Central Highlands-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass-Northern Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area-Middle Rio Grande Valley including the Albuquerque Metro Area-Sandia and Manzano Mountains including Edgewood-Estancia Valley-Central Highlands-South Central Highlands-Upper Tularosa Valley-South Central Mountains- 233 PM MDT Thu Sep 30 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central, north central, and west central New Mexico, including the following areas, in central New Mexico, Central Highlands, Estancia Valley, Middle Rio Grande Valley including the Albuquerque Metro Area, Sandia and Manzano Mountains including Edgewood, South Central Highlands, South Central Mountains and Upper Tularosa Valley. In north central New Mexico, East Slopes Sangre de Cristo Mountains, Espanola Valley, Far Northwest Highlands, Glorieta Mesa Including Glorieta Pass, Jemez Mountains, Northern Sangre de Cristo Mountains, Northwest Highlands, Santa Fe Metro Area, Southern Sangre de Cristo Mountains, Tusas Mountains Including Chama and Upper Rio Grande Valley. In west central New Mexico, West Central Highlands and West Central Mountains has been cancelled. The Flash Flood Watch is cancelled, however, showers and thunderstorms will continue into the evening and overnight hours. Areas of minor flooding, including ponding water on roads and within low water crossings remain possible, but concerns for flash flooding are diminishing. Continue to use caution if travelling, as visibilities may be low in spots. $$ 34
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Sep 30, 2:53 AM MDT, 5 minutes earlier.
Area forecast discussion, Sep 30, 2:53 AM MDT, 5 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 253 AM MDT Thu Sep 30 2021 .SYNOPSIS... Widespread rain showers with isolated thunderstorms are forecast to move into much of central and northern NM today through Friday. Dry conditions with light winds return for the weekend with high temperatures near average values for early October. Another storm system could bring chances for showers and thunderstorms to western areas of the state Wednesday. && .DISCUSSION... .SHORT TERM...(TODAY THROUGH FRIDAY)... While shower and thunderstorm activity has slowly diminished in coverage tonight, it hasn't waned completely across the northeast highlands, and activity has even begun to move into western NM. Satellite imagery this morning shows a trough digging into AZ. Models are analyzing its center over northern UT, but a secondary area of circulation may be located over southern AZ. This has already resulted in numerous thunderstorms over AZ, some of which have even turned severe overnight. Meanwhile, the backdoor cold front has made a lot of progress as it's already swept through TCC at the time of this writing, and it will continue to move into central NM by sunrise. Showers/thunderstorms over AZ will continue to move into western NM this morning, and as the low digs and strengthens over AZ, an abundant amount of moisture will stream into NM. PWATs will trend up to 0.75" to 0.90" across the area, and forecast soundings across the area look tropical which should make for efficient rain makers. With forcing from the aforementioned low and the backdoor cold front, showers with isolated embedded thunderstorms will become more widespread through this afternoon. The potential for heavy rain is still likely with the highest confidence this afternoon across central NM. Thus, have proposed a Flash Flood Watch for the area. By tonight, the center of the low moves over the AZ/NM border, and the low looks to track roughly along the I-40 corridor Friday. This will shift the most widespread shower coverage into eastern NM late Thursday night and into Friday. These showers still look to be efficient rain makers, and the potential for heavy rainfall is certainly still on the table. However, will let future shifts take a look at the Flash Flood Watch and how it may need to be expanded farther east. Otherwise, temperatures will cool several degrees in the wake of the backdoor cold front. Temperatures will even be cold enough for snow above 11,000 feet. So the peaks of the Sangre de Cristos may pick up a few to several inches of snow. Temperatures stay cool on Friday as highs remain several degrees below normal areawide. LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)... Closed upper-level low is forecast to be over far northeast NM Friday night. A few lingering showers continue Friday night mainly near the TX line. High pressure is forecast to build in over the weekend. Enough low-level moisture is forecast to remain for a few afternoon thunderstorms for the northern mountains Sunday afternoon, otherwise a picture perfect weekend is in store with high temperatures near seasonal average for early October. Weather prediction models agree that another closed low associated with the subtropical jet stream will slide eastward into southern CA on Tuesday. The southerly flow ahead of this feature is forecast to tap subtropical moisture, potentially resulting in afternoon showers and thunderstorms for western NM Wednesday afternoon. ECWMF is a bit deeper with the low center and keeps it in-tact longer before it becomes an open wave trough Wednesday. Sided more with the ECWMF forecast given the low- level moisture availability in northern Mexico and the timing of the event which would coincide with daytime heating. Madden-Julian Oscillation (MJO) continues to take its sweet time travelling/propagating eastward. At some point in late October, it's forecast to move into phases 7/8/1, possibly resulting in another active period for the Southwest U.S. 15/33 && .FIRE WEATHER... There are no critical fire weather conditions over the next week as a cool and wet pattern is expected. Widespread wetting shower activity with isolated embedded thunderstorms is expected today and Friday with some areas picking up over 1 to 2 inches of rainfall. Quieter conditions are then expected this weekend and into Monday, and while temperatures warm up, they will still remain near to below normal. Another storm system then looks possible by the middle of next week which may bring additional wetting precipitation to portions of western NM. 15 && .AVIATION... 06Z TAF CYCLE A few showers continue across the area, but should continue to wane in coverage through the early overnight hours. The forecast is still on track though for significant changes very soon. First, a cold front has already entered northeastern NM and will continue to track south and west through the area tonight and early Thursday morning. Gusty northerly to northeasterly winds of 20 to 30 knots will be common across across eastern NM and in the central RGV. Next, an abundant amount of moisture will result in increased shower activity with isolated thunderstorms across much of northern and central NM. Rain showers will increase in coverage across the west early Thursday morning before becoming more widespread by the early afternoon. MVFR conditions with low ceilings and reduced visibility will be common with these showers and conditions may deteriorate further tomorrow night. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 64 45 64 45 / 70 70 50 10 Dulce........................... 65 39 60 38 / 90 90 70 30 Cuba............................ 61 42 56 41 / 100 90 70 20 Gallup.......................... 58 35 61 38 / 90 70 40 5 El Morro........................ 56 38 58 37 / 90 80 40 5 Grants.......................... 59 37 60 37 / 90 80 50 10 Quemado......................... 58 39 60 40 / 100 70 30 5 Magdalena....................... 58 44 60 43 / 90 80 50 10 Datil........................... 56 40 58 39 / 90 70 40 10 Reserve......................... 64 39 66 42 / 90 60 30 0 Glenwood........................ 67 46 70 49 / 80 50 20 0 Chama........................... 58 36 52 33 / 100 80 80 40 Los Alamos...................... 60 45 54 43 / 100 90 80 30 Pecos........................... 61 43 55 40 / 90 90 80 30 Cerro/Questa.................... 59 35 52 35 / 70 80 90 40 Red River....................... 51 35 48 30 / 80 80 90 40 Angel Fire...................... 54 34 49 27 / 80 90 90 40 Taos............................ 62 39 53 36 / 70 80 80 30 Mora............................ 56 39 52 36 / 90 90 90 40 Espanola........................ 67 46 59 43 / 90 90 70 20 Santa Fe........................ 62 45 56 43 / 90 90 80 30 Santa Fe Airport................ 65 43 60 44 / 100 90 70 20 Albuquerque Foothills........... 66 47 64 48 / 100 90 70 20 Albuquerque Heights............. 67 48 65 49 / 100 90 60 10 Albuquerque Valley.............. 68 46 67 46 / 90 90 60 10 Albuquerque West Mesa........... 66 49 64 49 / 100 90 60 10 Belen........................... 67 48 68 47 / 100 80 50 10 Bernalillo...................... 69 47 65 46 / 100 90 70 20 Bosque Farms.................... 67 47 66 46 / 100 90 60 10 Corrales........................ 69 48 65 47 / 100 90 60 10 Los Lunas....................... 67 47 67 46 / 100 80 60 10 Placitas........................ 64 46 60 46 / 100 90 70 20 Rio Rancho...................... 66 50 63 48 / 100 90 60 20 Socorro......................... 66 49 69 49 / 90 80 40 10 Sandia Park/Cedar Crest......... 59 45 57 43 / 100 90 70 20 Tijeras......................... 62 46 60 41 / 100 90 70 20 Edgewood........................ 62 43 59 38 / 100 90 70 20 Moriarty/Estancia............... 63 41 60 37 / 90 90 60 20 Clines Corners.................. 58 41 55 40 / 90 90 70 20 Mountainair..................... 59 43 59 40 / 90 80 60 10 Gran Quivira.................... 59 44 60 44 / 90 80 60 10 Carrizozo....................... 64 47 67 48 / 90 70 50 10 Ruidoso......................... 58 42 60 43 / 90 80 60 10 Capulin......................... 54 42 53 41 / 50 70 90 50 Raton........................... 60 44 57 41 / 60 80 90 50 Springer........................ 62 45 57 41 / 60 80 80 40 Las Vegas....................... 59 43 55 39 / 90 90 90 30 Clayton......................... 62 48 57 47 / 30 70 80 50 Roy............................. 63 47 58 44 / 60 90 90 40 Conchas......................... 69 50 64 48 / 60 90 90 40 Santa Rosa...................... 67 49 63 47 / 80 90 80 30 Tucumcari....................... 71 51 66 49 / 40 90 80 30 Clovis.......................... 72 51 67 50 / 60 90 70 40 Portales........................ 74 52 68 50 / 60 90 70 40 Fort Sumner..................... 72 52 68 51 / 70 90 70 30 Roswell......................... 76 54 73 53 / 70 90 50 20 Picacho......................... 67 49 68 49 / 90 80 50 10 Elk............................. 64 44 66 46 / 90 80 50 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 6 AM MDT this morning through this evening for the following zones... NMZ203-204-206-207-210>219-221>226. &&
Hazardous weather outlook, Sep 30, 2:53 AM MDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 253 AM MDT Thu Sep 30 2021 NMZ201>241-011100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 253 AM MDT Thu Sep 30 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Widespread moderate to heavy rainfall is likely today through Friday as a slow moving storm system east across NM. Total rainfall amounts of 0.75 to 1.25" are expected across central and western NM with 1.25 to 2.00" forecast for eastern NM. Flash flooding is possible below recent burn scars and within urban drainages. Minor rises are possible on main-stem rivers and tributaries. Temperatures will be cold enough to support light snow accumulations above 11,000 feet in the northern mountains. Areas of fog with rainfall may reduce visibilities below one half mile at times and lead to hazardous travel conditions, especially tonight and Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered to numerous showers with isolated thunderstorms will continue in northern and especially eastern NM Friday. Patchy fog is possible Saturday morning and Sunday morning, most areas. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 33
Nearby
Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.